Article Text

PDF

Letters to the editor
IUD/IUS insertion and atropine
  1. Julie Gallagher, RGN
  1. Lead Nurse CASH, Palatine Contraception and Sexual Health Service, Manchester, UK; Julie.Gallagher{at}manchester.nhs.uk

Statistics from Altmetric.com

I have read with interest the recent correspondence in this Journal in relation to intrauterine device (IUD)/intrauterine system (IUS) insertion and atropine.1,,3 As a nurse about to commence training to undertake IUD/IUS insertion I am concerned about some of the views expressed by clinicians in the October 2010 issue.

Though the need to administer intravenous atropine is rare, it is the recognised treatment for a bradycardia of <40,4 as clinicians will be aware bradycardia can result during IUD/IUS insertion due to a vasovagal syncope from stimulation of the cervical canal and/or pain.

I am required to undertake an annual update in basic life support (BLS) and management of anaphylaxis and have not had to manage either situation for a number of years; this does not mean that I should not maintain the knowledge and skills to manage either situation.

A woman, as suggested by one correspondent, would be better served with the application of ‘BLS measures’; if a woman required BLS she would surely have been better served with the administration of intravenous atropine.

In contrast to doctors, as a nurse I therefore practise within the Nursing and Midwifery Council (NMC) Code5 which states:

  • As a professional, you are personally accountable for actions and omissions in your practice and must always be able to justify your decisions.

  • You must have the knowledge and skills for safe and effective practice when working without direct supervision.

The NMC code goes on to say “Failure to comply with this code may bring your fitness to practise into question and endanger your registration”.

I want to be able in the near future to fit an IUD/IUS after the appropriate training and assessment of my competency to do so, and be able to effectively manage any complications that may occur, however rare they may be.

For nurses to source the best way to develop and maintain the skills required for the administration of intravenous atropine can prove to be difficult, however this difficulty though should not be the excuse for not acquiring and maintaining the necessary knowledge and skills.

NB. Author note added in proof: Since submission of my letter, the Faculty's updated Service Standards for Resuscitation in Sexual Health Services6 have been published. The standards include the following statement: “Significant bradycardia may result from IUD/IUS insertions so whenever this procedure is performed, a clinician competent in intravenous injections should be available in case intravenous atropine is required”.7

References

View Abstract

Footnotes

  • Editor's note The Journal has invited the Faculty of Sexual and Reproductive Healthcare (FSRH) and the Royal College of Nursing (RCN) to respond to these two letters from Julie Gallagher and Beth Devonald, and also to the two letters received from Maggie Gormley and Ann Eady, and Kate Davies on the subject of “nurses fitting intrauterine devices (IUDs) and training in resuscitation” that appeared in print in the October 2010 issue of the Journal. The FSRH have indicated that they will provide a response to these letters for publication in the April 2011 issue; however, to date the RCN has not responded to the Journal's invitation.

  • Competing interests None.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.